What is Narcan?
Narcan (naloxone) nasal spray is an over-the-counter medicine that is used to treat an overdose of opioids. In an emergency. Narcan is a quick and effective way to stop the effects of opioids. Narcan must be administered immediately if there is a suspicion of an overdose, and the patient must receive urgent medical treatment promptly, regardless of when they awaken.
Narcan nasal spray was approved by the FDA at the end of March 2023 in the form of an over-the-counter (OTC) medication without the requirement for a prescription. It is unclear exactly when OTC Narcan nasal spray is expected to be on the market. In the meantime, until the OTC nasal spray is available, it is possible to purchase the nasal spray that has prescription labels at a pharmacy without a prescription from a physician under the state's Naloxone Access Laws or through alternate arrangements.
Narcan nasal spray may be employed by children and adults who are suspected of having an opioid overdose if there are indications of slow breathing, extreme sleepiness, or if the person isn't capable of responding (loss of consciousness).Narcan is a drug that blocks opioid effects since it acts as an opioid antagonist, as it is a competitor for the opiate receptors that are located in the brain as well as other parts of the body. It helps to reverse the harmful consequences of opioids to ensure that patients' breathing improves, they feel more alert, and their blood pressure decreases.
Examples of opioids include codeine, oxycodone (Oxycontin), heroin, hydrocodone, morphine (Vicodin, Lortab), methadone, fentanyl, meperidine, tramadol, buprenorphine, and hydromorphone.
Narcan was initially offered as an injection. However, it was later eliminated. Narcan nasal spray is available for purchase. Narcan nasal spray has been sold as an over-the-counter medicine, and prescriptions are not required.
Narcan can reverse the effects of opioid drugs for a short period of time, but it has no effect on people who are not using opioid medications. Always keep an inhaler with you in the event of an opioid overdose emergency.
Utilize Narcan whenever you can when you or your caregiver suspect there are indications or signs of an opioid crisis, even if you're not certain, because an opioid crisis could result in severe injuries or even death. The signs and symptoms of an emergency could include:
- A strange sleepiness, and you are not able to get the person up by speaking a loud voice or pressing firmly against the chest's middle (sternum).
- breathing difficulties, such as slow or shallow breaths in someone who has trouble getting up or appears to be not breathing.
- The pupil (the black circle that is located in the middle of the colored area of your eye) is extremely small and is sometimes referred to as "pinpoint pupils" in people who have difficulty waking up.
It is important to be aware of the location where the spray for your nose is kept and how to distribute the spray prior to an opioid crisis occurring. This is crucial when you have family members, caregivers, or any other individuals who are at risk of a fatal overdose and could require Narcan in the event of an emergency involving opioids.
Following the initial dose of this medication, you must seek medical emergency assistance immediately, regardless of whether the patient is awake. CPR or rescue breathing (cardiopulmonary resuscitation) could be administered in the meantime while waiting for medical emergency assistance.
The symptoms and signs of an emergency involving opioids may be present after the medication has been administered. If this occurs, administer another dose within two to three minutes with the brand new nose sprayer. Also, keep an eye on the person until help arrives.
Before you take this drug
It is not recommended to treat with Narcan when you have an allergy to naloxone or one of the other ingredients found in the nasal spray. Here is a complete list of the ingredients in Narcan:
If it is possible, prior to you receiving Narcan, inform your doctor if:
- If you suffer from heart issues,
- If you are nursing or pregnant.
If you are taking opioids while pregnant, the child may be born with life-threatening withdrawal symptoms and could require medical treatment for several weeks.
The use of Narcan when you're pregnant can also cause withdrawal symptoms in the unborn baby. However, experiencing an overdose of opioids could cause death for both the mother and the baby. It is crucial to deal with an overdose within the mother. You should seek medical emergency assistance after taking this medication. Make sure that all emergency medical professionals know you are pregnant.
If you take opioids during pregnancy, the baby may become dependent on the drug. This could cause withdrawal symptoms that can be life-threatening for the infant after it is born. Children who are dependent on opioids could require medical attention for a few weeks.
In the event of an emergency, you might not be able to inform your caregivers that you are nursing or pregnant. Be sure that any doctor who cares for the baby or your pregnancy has been informed that you took Narcan.
How to Take Narcan?
Make sure you take this medication as directed by your physician.
- Each device's nasal spray has just one dosage of medicine. It cannot be reused.
- Narcan comes in two- and four-mg strengths. Your physician will prescribe the dosage that is appropriate for you.
- The nasal spray device is removed from the packaging. Remove the tab by using the circle to release it. The nasal spray
- Do not prime Narcan nasal spray.
- Lay the person down on their back, their neck supported by your hands, and allow your head to tilt before spraying the nose.
- Use the nasal spray by placing your thumb resting on the lower part of the plunger and placing your middle and first fingers on the opposite side of the nozzle.
- Then, gently place the end of the nozzle into only one nostril until the fingers on both sides touch the inside of the nose.
- Make sure to press the plunger with firm pressure to give the dose of Narcan.
- Take the Narcan from the nostril after administering the dose.
- You should seek medical attention immediately after taking this medicine.
- After administering this medicine, Stay with the patient and be on the lookout for any symptoms of an overdose. It may be necessary to give an additional dose every 2 or 3 minutes until help arrives. If you need to give another dose, you can administer Narcan in the opposite nostril of the brand new Narcan Nasal Spray.
- Don't think that the overdose is over when symptoms begin to improve. You might need to administer CPR (cardiopulmonary resuscitation) to the patient as you wait for emergency assistance to arrive.
For more in-depth instructions (with photos) on how to utilize Narcan, take a look at the "Instructions for Use" at the end of the Professional Narcan document.
Details on dosage
Usual Adult and Pediatric Doses for Opioid Overdose:
Apply one spray intranasally into one nostril.
If the desired response cannot be reached after 2 or 3 minutes, If the desired response is not achieved after 2 or 3 minutes, administer a second dose using a brand new nasal spray device, administered intranasally through alternate nostrils. Additional doses can be given every 2–3 minutes through alternate nostrils until medical attention arrives.
- The IV route is recommended for emergencies because it offers the fastest onset of action.
- The time of action of some opioids is longer than the duration of this medication, so repeated doses might be required. The need for repeated doses is contingent on the quantity of the drug administered, its type, and the method of administration for the opioid that is being targeted.
- Patients must remain under continuous monitoring; if a patient responds but then returns to respiratory depression, more doses are required.
- Further resuscitative and/or supportive measures can be beneficial in the event of medical emergency assistance.
What should be avoided?
Do not leave a person in a room after giving them a dose of this drug. Naloxone overdoses can cause a person to lose their thinking or reactions.
Side effects of Narcan
Contact a medical professional immediately. If you notice symptoms of an allergic response to Narcan, such as hives, difficulty breathing, or swelling of your lips, face, and tongue,
Since Narcan neutralizes the effects of opioids, its use can cause unexpected withdrawal symptoms like:
- Nausea, vomiting, diarrhea, and stomach pain;
- Sweating, fever, muscles, aches in the body, weakness;
- Shaking or tremors; rapid heart rate beating at a rapid pace. elevated blood pressure
- Goosebumps Shivering and goosebumps
- Running nose or yawning.
- Being anxious, restless, or angry.
The sudden withdrawal symptoms of infants less than 4 weeks old can be fatal if not taken care of in the correct manner. The symptoms include symptoms like stiffness, crying, excessive reactions, seizures and even crying. Contact your doctor or seek urgent medical attention if you are unsure of how to give the medication to a child.
This isn't a complete list of all the side effects. Other side effects could occur. Contact your physician for advice regarding medical adverse effects. You can report any adverse reactions to the FDA at 1-800-FDA-1088.
Interaction with other drugs
Other drugs can cause an interaction with naloxone, such as medications that are prescribed and available over the counter, vitamins, recreational drugs, and natural products. Inform your physician about all your medications currently used and any medications you begin or stop taking.